Neuroleptic Malignant Syndrome Publications (2473)
Neuroleptic Malignant Syndrome Publications
Acute dystonia is also a well-known and more common adverse effect of certain types of antipsychotics, more commonly seen with the typical antipsychotics versus the atypical antipsychotics. We describe a case of a pediatric patient who developed an acute dystonic reaction versus NMS soon after starting aripiprazole. We compare this case with the other documented cases of acute dystonia and NMS after initiating aripiprazole in the pediatric population.
Diagnostic and Statistical Manual of Mental Disorders, Fourth Edition, Text Revision, (DSM-IV-TR) research criteria, in original form and modified to accept less than "severe" rigidity, served as the primary diagnostic reference standard. Consultants' diagnostic impressions were used as a secondary reference standard. Receiver operating characteristic curve analysis was used to optimize the priority point cutoff score with respect to the reference standards.
Area under the receiver operating characteristic curve ranged from 0.715 (95% confidence interval, 0.645-0.785; P = 1.62 × 10) for consultant diagnoses to 0.857 (95% confidence interval, 0.808-0.907; P < 5 × 10) for modified DSM-IV-TR criteria. The latter was associated with 69.6% sensitivity and 90.7% specificity.
Agreement was best between IEC criteria with a cutoff score of 74 and modified DSM-IV-TR criteria (sensitivity, 69.6%; specificity, 90.7%); this cutoff score demonstrated the highest agreement in all comparisons. Consultant diagnoses showed much better agreement with modified, compared with original, DSM-IV-TR criteria, suggesting that the DSM-IV-TR criterion of "severe" rigidity may be more restrictive than what most knowledgeable clinicians use in practice.
This report presents a case series of four pediatric male patients with anti-NMDAR encephalitis complicated by agitation, the strategies used to address treatment challenges, and a review of the current literature.
A chart review of four agitated pediatric male patients with anti-NMDAR encephalitis and a PubMed search of the current literature were conducted.
A number of first-generation and second-generation antipsychotics (SGAs) have been reported for use in child and adult patients; however, treatment with these antipsychotics often has been complicated by movement disorders and autonomic instability caused by the underlying encephalitis that appears similar to and can be exacerbated by adverse effects of antipsychotics, including neuroleptic malignant syndrome (NMS), extrapyramidal symptoms (EPS), and tardive dyskinesia. The literature shows SGAs to be less likely to cause NMS and quetiapine to be one of the least likely SGAs to cause EPS. However, quetiapine has rarely been reported for use in patients with anti-NMDAR encephalitis. In the four pediatric male patients, quetiapine was generally effective, well tolerated, and not associated with NMS or significant EPS.
These cases and review of the literature suggest that quetiapine may be particularly beneficial for treating agitation secondary to anti-NMDAR encephalitis in pediatric patients and have fewer adverse effects.
A 55-year-old male had a diagnosis of schizoaffective disorder at the age of 51. He was initially treated with a combination of lithium and olanzapine 5 to 15 mg/day for 2 years. He was admitted to psychiatric ward at the age of 53 due to manic episode with psychotic feature. Because of poor blood sugar control, we switched olanzapine 20 mg/day to risperidone 4.5 mg/day with combination of lithium 900mg/day. The patient presented neurotoxicity, neuroleptic-malignant-syndrome like symptoms, and nephrotoxicity, elevation of blood creatinine and decreased urine output few days later. These signs were fully recovered within 2 days after we discontinued all medications and gave normal saline hydration. Then we re-administered decreased dosage of lithium 600 mg/day and risperidone 3 mg/day, and the similar episode occurred again 3 days later. All drugs were discontinued again, then his delirium resolved and abnormal data returned to normal 1 day later. Finally, the patient was treated with risperidone 2 mg/day as monotherapy, and no episode of neurotoxicity and nephrotoxicity appeared in the following 2 years.
The case exemplifies neurotoxicity and nephrotoxicity after combined use of lithium and risperidone. These adverse effects resolved soon after discontinuing these medications and adequate hydration. Clinicians should be cautious about neurological and renal adverse effects.
A previously physically healthy 23-year-old male Caucasian that suffered from schizophrenia presented with flu-like symptoms 1 week after starting clozapine treatment. Treatment with clozapine was discontinued. He developed respiratory distress. Investigations showed significant parenchymal infiltration in both of the lungs, pericardial fluid, and heart failure. He initially received treatment for suspected malignant neuroleptic syndrome and later for suspected infection, but these tentative diagnoses were not confirmed. The patient's condition gradually improved. In retrospect, clozapine-induced parenchymal lung disease and perimyocarditis were deemed the most probable causes.
Concurrent perimyocarditis and parenchymal lung disease are rare side effects of clozapine. Clozapine-induced disease in general is considered an exclusion diagnosis. Lacking a verifiable diagnosis when suspecting a side effect of clozapine, clinicians might treat the most likely and serious condition presenting and consider discontinuing clozapine until the diagnostic uncertainty is reasonably resolved.
The efficacy of topiramate may have been related to the inhibitory modulation of voltage-activated Ca(2+) channels. Given the side effects and complications associated with neuroleptics and deep brain stimulation, respectively, topiramate is recommended for the first-line management of severe chorea associated with a GNAO1 mutation.
The neurological abnormalities disappeared along with improvement of metabolic derangements, and the follow-up magnetic resonance imaging carried out on the 26th day of admission showed complete resolution of the lesions in the splenium of the corpus callosum. These clinical and radiological features are highly suggestive of clinically mild encephalitis/encephalopathy with a reversible splenial lesion. The first case of mild encephalitis/encephalopathy with a reversible splenial lesion caused by olanzapine-induced hyperosmolar hyperglycemic state and neuroleptic malignant syndrome is reported.